Colorado substance abuse advisors

Call Our 24/7 Helpline :

(866) 300-5857

Loperamide in anti-diarrheal medications may lead to heroin-like high, warn officials

02-28 | By Rachael

Loperamide in anti-diarrheal medications may lead to heroin-like high, warn officials

The U.S. Food and Drug Administration (FDA) has warned people against taking anti-diarrheal medications in large doses as it can lead to a high similar like that of heroin. Loperamide, an ingredient present in Anti-diarrhea medications is responsible for producing this high. “If you’re going through withdrawal and you don’t have money and you can’t get a hold of any pills or heroin or opiates, then you can pop a couple hundred of these and it’ll take the edge off,” said Mike Gimbel, a drug counselor.

The trend of using Loperamide to get high gained momentum when a study, published in the journal Annals of Emergency Medicine, talked about the dangers of using the drug to get high and tackle withdrawal symptoms. Some people also combined it with other substances to enhance its euphoria-producing effects. Consuming large quantities of the drug may lead to serious heart problems like abnormal heart rhythm and cardiac arrest.

The FDA  had suggested that the manufacturers can re-package the medicine in smaller quantities so that the number of doses available in each pack are limited. Further, the FDA also wanted online retailers to make it harder to place bulk orders, thereby, curbing the risk of drug abuse. However, the medication is safe when taken under medical supervision.

Heroin addiction can be fatal

Heroin is one of the most abused illegal drugs in the U.S. It is derived from the poppy plant and is available in various forms like white or brown powder, a black sticky substance, and solid black chunks. Abused by smoking, snorting or inserting it into the skin, the drug can lead to a number of short- and long-term adverse effects on an individual.

Commonly abused for reasons, like experiencing feelings of happiness, calm, and a higher sense of well-being; and its pain-relieving effects, abusing heroin in any form can lead to the development of various symptoms such as:

  • Nausea
  • Itching
  • Dry mouth
  • Slower breathing and heart rate
  • Skin infection
  • Collapsed veins
  • Sudden changes in behavior
  • Feeling exhausted
  • Slurred speech
  • Poor performance at work or school
  • Lack of motivation
  • Withdrawal from friends and family
  • Weight loss
  • Runny nose etc.

When the effects of its dosage begin to dissipate or an individual intentionally tries to withdraw from the drug, he/she is likely to experience a number of withdrawal symptoms that include:

  • Cravings
  • Prolific sweating
  • Muscle spasms
  • Nausea
  • Uncontrolled urge to cry
  • Disturbed sleeping pattern
  • Chills
  • Diarrhea
  • Fever

Treatment can help

Fighting against heroin addiction might seem difficult at the start but, staying calm and determined on one’s decision can enable a person to recover. Though the withdrawal symptoms might overwhelm the individual, enlisting an expert’s support and undergoing a supervised detoxification treatment can help.

Enrolling in the best inpatient substance abuse treatment centers can be a great first step towards recovery. A professional treatment program can always help individuals avoid all sorts of distractions and continue walking on their path to recovery. In case, a person opts to stay close to his or her family and join an outpatient program, counselling sessions and support groups can serve as a great help.

In case you or a loved one is addicted to heroin or any other drug and you are scouting for substance abuse treatment centers in Colorado, the Colorado Substance Abuse Advisors can help. Call our 24/7 helpline number (866)-300-5857 or chat online with one of our experts to connect with the best drug addiction treatment facility in your vicinity.

Request help today

Sign up to find out more!

Request help today

Recent Posts